- Open Access
Continuous dependence of solutions of abstract generalized linear differential equations with potential converging uniformly with a weight
© Monteiro and Tvrdý; licensee Springer. 2014
- Received: 20 January 2014
- Accepted: 13 March 2014
- Published: 26 March 2014
In this paper we continue our research from (Monteiro and Tvrdý in Discrete Contin. Dyn. Syst. 33(1):283-303, 2013) on continuous dependence on a parameter k of solutions to linear integral equations of the form , , , where , X is a Banach space, is the Banach space of linear bounded operators on X, , have bounded variations on , are regulated on . The integrals are understood as the abstract Kurzweil-Stieltjes integral and the studied equations are usually called generalized linear differential equations (in the sense of Kurzweil, cf. (Kurzweil in Czechoslov. Math. J. 7(82):418-449, 1957) or (Kurzweil in Generalized Ordinary Differential Equations: Not Absolutely Continuous Solutions, 2012)). In particular, we are interested in the situation when the variations need not be uniformly bounded. Our main goal here is the extension of Theorem 4.2 from (Monteiro and Tvrdý in Discrete Contin. Dyn. Syst. 33(1):283-303, 2013) to the nonhomogeneous case. Applications to second-order systems and to dynamic equations on time scales are included as well.
MSC:45A05, 34A30, 34N05.
- abstract generalized differential equation
- continuous dependence
- time scale dynamics
In the theory of differential equations it is always desirable to ensure that their solutions depend continuously on the input data. In other words to ensure that small changes of the input data causes also small changes of the corresponding solutions. For ordinary differential equations, in some sense a final result on the continuous dependence was delivered by Kurzweil and Vorel in their paper  from 1957. In fact, it was a response to the averaging method introduced few years before by Krasnoselskij and Krein . The extension of the averaging method and the problem of the continuous dependence of solutions on input data were the main motivations for Kurzweil to introduce his notion of generalized differential equations in .
where , X is a Banach space, is the Banach space of linear bounded operators on X, , has bounded variation on , is regulated on and the integrals are understood in the Kurzweil-Stieltjes sense. By a solution of (1.1) we understand a function such that exists and (1.1) is true for all .
For , such equations are special cases of equations introduced in 1957 by Kurzweil (see ) in connection with the advanced study of continuous dependence properties of ordinary differential equations (see also ). In this connection, we want to highlight the recent monograph  bringing a new insight into the topic. Linear equations of the form (1.1) have been in the finite-dimensional case thoroughly treated by Schwabik, Tvrdý and Ashordia (see e.g. [5, 6] and ).
Basic theory of the abstract Kurzweil-Stieltjes integral (called also abstract Perron-Stieltjes or simply gauge-Stieltjes integral) and generalized linear differential equations in a general Banach space has been established by Schwabik in a series of papers [8–10] written between 1996 and 2000. Some of the needed complements have been added in our paper .
In  we proved the following two theorems. The first one deals with the case that the variations of are uniformly bounded.
Proposition 1.2 [, Theorem 3.4]
Then (1.1) has a unique solution x on . Furthermore, for each sufficiently large there is a unique solution on to (1.4) and (1.5) holds.
Proposition 1.3 [, Theorem 4.2]
has a unique solution on and (1.5) holds.
Let us recall the following observation.
Lemma 1.4 Let have bounded variation on and let (1.10) be satisfied. Then (1.7) is true as well.
The only known result (cf. [, Corollary 4.4]) concerning nonhomogeneous equations (1.1), (1.4) and the case when (1.6) is not satisfied requires that X is a finite-dimensional space. The aim of this paper is to fill this gap.
For a more detailed list of related references, see .
Throughout these notes X is a Banach space and is the Banach space of bounded linear operators on X. By we denote the norm in X. Similarly, denotes the usual operator norm in .
Assume that and denotes the corresponding closed interval. A set with is said to be a division of if . The set of all divisions of is denoted by .
A function is called a finite step function on if there exists a division of such that f is constant on every open interval , .
is the variation of f over . If , we say that f is a function of bounded variation on . denotes the Banach space of functions of bounded variation on equipped with the norm .
The function is called regulated on if for each there is such that and for each there is such that . By we denote the Banach space of regulated functions equipped with the norm . For , we put and . Recall that cf. e.g. the assertion contained in Section 1.5 of .
In what follows, by an integral we mean the Kurzweil-Stieltjes integral. Let us recall its definition. As usual, a partition of is a tagged system, i.e., a couple where , and holds for . Furthermore, any positive function is called a gauge on . Given a gauge δ on , the partition P is called δ-fine if holds for all . We remark that for an arbitrary gauge δ on there always exists a δ-fine partition of . It is stated by the Cousin lemma (see e.g. [, Lemma 1.4]).
- (i)If and , then exists and
- (ii)If and , then exists and
Our main result is based on the following lemma which is an analog of the assertion formulated for ODEs by Kiguradze in [, Lemma 2.5]. Its variant was used also in the study of FDEs by Hakl, Lomtatidze and Stavrolaukis in [, Lemma 3.5].
Lemma 3.1 Let for and assume that (1.2) and (1.10) hold.
Now, (3.13) follows immediately from (3.14) and (3.15).
This, together with (3.7) and (3.9), implies that , which is impossible as for all . The assertion of the lemma is true. □
Then (1.1) has a unique solution on . Moreover, for each sufficiently large, (1.4) has a unique solution on and (1.5) is true.
and (1.4) has a unique solution for each (cf. Proposition 1.1). By Lemma 3.1 we may choose and in such way that (3.1) holds.
holds for all . Thus, due to (1.9), (1.10) and (3.17), we have , wherefrom (1.5) immediately follows. The proof of the theorem has been completed. □
Remark 3.3 The proof of Theorem 3.2 could be substantially simplified and also extended to the case if the following assertion was true.
holds for each .
Unfortunately, this is in general not true even in the scalar case as shown by the following example that was communicated to us by Ivo Vrkoč.
where the right-hand side evidently tends to ∞ for .
where for and . Obviously, is a solution to (3.23) on and, for any , (3.24) possesses a solution on . Furthermore, conditions (1.10) and (3.17) are satisfied. However, as we will see, does not converge to x.
if is odd.
where the right-hand side tends to ∞ when . Consequently, the sequence cannot have a finite limit for .
Remark 3.5 Reasonable examples of sequences that tend to a function f of bounded variation are provided e.g. by sequences of the form , where tends to and tends to 0.
Then is said to be the semi-variation of F on (cf. e.g. ).b It is clear that if then F has bounded semi-variation on while the reversed implication is not true in general (cf. [, Theorem 2]). By  and , the Kurzweil-Stieltjes integral is well defined when both functions, A and x, are regulated and A has bounded semi-variation. Therefore, the study of generalized linear differential equations has a good sense also when A is regulated and has bounded semi-variation instead of having , cf.  and . However, the possible extension of Theorem 3.1 to such a case remains open.
However, it may be shown that, in this case, f has a bounded semi-variation if and only . Therefore, the possible replacement of the condition in Theorem 3.1 by the requirement that f has a bounded semi-variation is not interesting.
Second-order measure equations
where stands for the identity operator on Y.
By (4.3) the latter equality can happen only if . Consequently , and hence , as well. Similarly, we would show that implies also in the case that (4.4) is satisfied. This shows that the operator is injective.
that is, for . Similarly, we can show that for each there is such that also in the case that (4.4) is satisfied. The operator is surjective. To summarize, according to the Banach theorem, the operator possesses a bounded .
Define and for like A and f in (4.2) (however, replace P, Q, g, and h by , , and , respectively). It is easy to see that then the assumptions of Theorem 3.2 are satisfied. Therefore, we can state the following assertion.
where are normalized measures on (generated by functions of bounded variation on and right-continuous in ), and stands for the generalized right-derivative of y. The main result of  is Theorem 1.1, which states that the weak∗ convergence implies the uniform convergence of the corresponding solutions, the weak∗ convergence and the ending velocity convergence .
holds for the corresponding solutions of (4.11) and (4.12).
Thus, in comparison with Theorem 1.1 in , our convergence assumptions are partially stronger. The reason is that our result includes also the uniform convergence of the sequence . On the other hand, the weak∗ convergence which appears in  includes the uniform boundedness of the variations (cf. e.g. [, Lemma 2.4] or [, Section 26]) which is not required in our case.
Linear dynamic equations on time scales
The point is said to be right-dense if , while it is left-dense if . A function is rd-continuous in if f is continuous at every right-dense point of and there exists for every left-dense point (see e.g. ).
where the integral is the Riemann Δ-integral defined e.g. in .
As noticed by Slavík (see [, Theorem 5]), the Riemann Δ-integral can be regarded as a special case of the Kurzweil-Stieltjes integral. More precisely:
Then holds for .
As a consequence, a relationship between the solutions of (4.13) and generalized linear differential equations can be deduced.
Proposition 4.2 [, Theorem 12]
Symmetrically, if is a solution of (1.1), with A and f given by (4.14), then defined by for is a solution of (4.13).
It is important to mention that, thanks to the properties of , the functions and given by (4.14) are well defined, left-continuous and of bounded variation on .
Using the correspondence stated in Proposition 4.2 and Theorem 3.2 we obtain the following result.
These estimates, together with (4.15) and (4.16) imply that the assumptions of Theorem 3.2 are satisfied. Therefore, the uniform convergence of solutions of equation (1.5) to the solution x of (1.1) follows. Since by Proposition 4.2 the solutions of (4.13) and (4.17) are, respectively, obtained as the restriction of x and to , the proof is complete. □
Remark 4.4 It is worth to mention that Theorem 4.3 given above encompasses Theorem 5.5 from . This is due to the fact that the weighted convergence assumptions in [, Theorem 5.5] involves not only the supremum , but also .
a stands, as usual, for the integer part of the nonnegative real number x.
b Sometimes it is called also the ℬ-variation of F on (with respect to the bilinear triple , cf. e.g. ).
GA Monteiro has bee supported by the Institutional Research Plan No. AV0Z10190503 and by the Academic Human Resource Program of the Academy of Sciences of the Czech Republic and M Tvrdý has been supported by the grant No. 14-06958S of the Grant Agency of the Czech Republic and by the Institutional Research Plan No. AV0Z10190503. The authors sincerely thank Ivo Vrkoč for his valuable contribution to this paper.
- Kurzweil J, Vorel Z: Continuous dependence of solutions of differential equations on a parameter. Czechoslov. Math. J. 1957, 7(82):568-583.MathSciNetGoogle Scholar
- Krasnoselskij MA, Krein SG: On the averaging principle in nonlinear mechanics. Usp. Mat. Nauk 1955, 10(3):147-152. (in Russian)Google Scholar
- Kurzweil J: Generalized ordinary differential equation and continuous dependence on a parameter. Czechoslov. Math. J. 1957, 7(82):418-449.MathSciNetGoogle Scholar
- Kurzweil J Series in Real Analysis 11. In Generalized Ordinary Differential Equations: Not Absolutely Continuous Solutions. World Scientific, Singapore; 2012.Google Scholar
- Schwabik Š: Generalized Ordinary Differential Equations. World Scientific, Singapore; 1992.View ArticleGoogle Scholar
- Schwabik Š, Tvrdý M, Vejvoda O: Differential and Integral Equations: Boundary Value Problems and Adjoints. Academia, Praha; 1979.Google Scholar
- Ashordia M: On the correctness of linear boundary value problems for systems of generalized ordinary differential equations. Proc. Georgian Acad. Sci., Math. 1993, 1: 385-394.MathSciNetGoogle Scholar
- Schwabik Š: Abstract Perron-Stieltjes integral. Math. Bohem. 1996, 121: 425-447.MathSciNetGoogle Scholar
- Schwabik Š: Linear Stieltjes integral equations in Banach spaces. Math. Bohem. 1999, 124: 433-457.MathSciNetGoogle Scholar
- Schwabik Š: Linear Stieltjes integral equations in Banach spaces II. Operator valued solutions. Math. Bohem. 2000, 125: 431-454.MathSciNetGoogle Scholar
- Monteiro GA, Tvrdý M: On Kurzweil-Stieltjes integral in Banach space. Math. Bohem. 2012, 137: 365-381.MathSciNetGoogle Scholar
- Monteiro GA, Tvrdý M: Generalized linear differential equations in a Banach space: continuous dependence on a parameter. Discrete Contin. Dyn. Syst. 2013, 33(1):283-303. 10.3934/dcds.2013.33.283MathSciNetGoogle Scholar
- Opial Z: Continuous parameter dependence in linear systems of differential equations. J. Differ. Equ. 1967, 3: 571-579. 10.1016/0022-0396(67)90017-4MathSciNetView ArticleGoogle Scholar
- Dudley RM, Norvaiša R Springer Monographs in Mathematics. In Concrete Functional Calculus. Springer, New York; 2011.View ArticleGoogle Scholar
- Kiguradze IT: Boundary value problems for systems of ordinary differential equations. Itogi Nauki Tekh., Ser. Sovrem. Probl. Mat., Noveishie Dostizh. 1987, 30: 3-103. (in Russian). English transl.: J. Sov. Math. 43, 2259-2339 (1988)MathSciNetGoogle Scholar
- Hakl R, Lomtatidze A, Stavrolaukis IP: On a boundary value problem for scalar linear functional differential equations. Abstr. Appl. Anal. 2004, 2004(1):45-67. 10.1155/S1085337504309061View ArticleGoogle Scholar
- Hönig CS Mathematics Studies 16. In Volterra Stieltjes-Integral Equations. Elsevier, Amsterdam; 1975.Google Scholar
- Thorp BLD: On the equivalence of certain notions of bounded variation. J. Lond. Math. Soc. 1968, 43: 247-252.MathSciNetView ArticleGoogle Scholar
- Meng G, Zhang M: Dependence of solutions and eigenvalues of measure differential equations on measures. J. Differ. Equ. 2013, 254: 2196-2232. 10.1016/j.jde.2012.12.001MathSciNetView ArticleGoogle Scholar
- Meng, G, Zhang, M: Measure differential equations I. Continuity of solutions in measures with weak∗ topology. Preprint, Tsinghua University (2009)Google Scholar
- Glivenko VI: The Stieltjes Integral. ONTI, Moscow; 1936. (in Russian)Google Scholar
- Bohner M, Peterson A: Dynamic Equations on Time Scales: An Introduction with Applications. Birkhäuser, Boston; 2001.View ArticleGoogle Scholar
- Slavík A: Dynamic equations on time scales and generalized ordinary differential equations. J. Math. Anal. Appl. 2012, 385: 534-550. 10.1016/j.jmaa.2011.06.068MathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.